Low testosterone from pain killers
September 21, 2011 8:42 AM   Subscribe

I took painkillers a few weeks ago (opioids) to alleviate symptoms and am experiencing what I believe to be severely low testosterone. How can I reverse this?

I took opioid pain relievers three nights ago and while it helped get rid of the pain, I woke up in a "fog" that hasn't gone away. These past few days I have lost all sex drive, humor drive, creativity drive, anger drive...really just all drive in general. Everything feels like a haze and sort of dizzy.

I feel sort of depressed and don't feel eager about anything. I think of the prospect of hanging out with really dear old friends at the end of the week and feel no excitement. I also just started dating a girl I really really like and am now wincing at the thought of hanging out with her/cuddling/touching her/sex with her.

After some internet-research I'm thinking this could very well be low testosterone as a result of the opioids. What are the chances of this? Are there any natural ways to get testosterone back up? Do I have to see a doctor about this? If I do have to see a doctor should I tell them I took pain killers that I didn't have an RX for?
posted by anonymous to Health & Fitness (15 answers total)
 
IANMD - but if you experienced no issues before taking them, then after taking it should be rebound. Continually taking it might be worth a doctor visit as your testosterone production may have been affected permanently, but once, unless they were very shady pills - you will be fine.

Also, which is correct - a few weeks ago or 3 days ago? Makes a huge difference, the above was my opinion on 3 days ago.
posted by lpcxa0 at 8:47 AM on September 21, 2011


Go to the doctor. The internet can't tell you (and you're equally not as trained) if you're experiencing a specific issue because of a drug you took outside of medical recommendation.

And, yes, absolutely tell the doctor what you took. How would you expect them to accurately diagnose you otherwise?
posted by chrisfromthelc at 8:50 AM on September 21, 2011


You really need to see a doctor about both the original pain and the fact that you took painkillers for it. They need to know exactly what you took, how much, and when. They also need to know about what kind of pain you were in (or, if you weren't in pain, tell them that).

If you have been taking them regularly for a long period of time, they need to know that as well.

Some painkillers contain additional ingredients such as tylenol that can be toxic if you take more than the recommended dose.

This might be an emergency or it might be nothing; we have no way of knowing. Please see a doctor and please be honest with them so that they can help you.
posted by the young rope-rider at 8:52 AM on September 21, 2011


I took painkillers a few weeks ago (opioids) to alleviate symptoms and am experiencing what I believe to be severely low testosterone.

Guesswork based on internet research is not a good approach to endocrinology. Make an appointment with your physician and explain your symptoms and go from there.

If I do have to see a doctor should I tell them I took pain killers that I didn't have an RX for?

Tell your physician what you took. He or she will not be interested in getting you in trouble, although figuring out whether the drugs were what they purported to be might come up as an issue if it seems that you were given something else.
posted by Inspector.Gadget at 8:54 AM on September 21, 2011


What are the chances of this?

Whether the chances are very slim or highly likely are irrelevant, since there's no way of knowing unless you get your testosterone tested.

Do I have to see a doctor about this? If I do have to see a doctor should I tell them I took pain killers that I didn't have an RX for?

Yes and yes. The whole point is that you think the opiates caused a specific problem. The doctor therefore must know what you've ingested so that she accurately assess and diagnosis your symptoms. If the unspoken question here is whether your doc can get you into some sort of trouble for taking an opiate without a prescription, the answer to that is no.
posted by scody at 8:54 AM on September 21, 2011


IANAD. I do not know how much you weigh, your medical history, how much you took, how long you were taking it for, or the purity of what you took. These are all important factors and all things the doctor will need honest answers for, if you go to the doctor.

However, this sounds like a moderately shitty case of opiod withdrawal and not a testosterone thing.
posted by griphus at 8:54 AM on September 21, 2011


Go see a doctor. I've been on painkillers for serious health problems in the past, and while having a little bit of fog is pretty normal, what your describing is not. If I had to guess, I'd say you've got some pre-existing depression and you've managed to use Dr. Google to convince yourself that it's related to the painkillers.
posted by Oktober at 8:56 AM on September 21, 2011


(Also, to back up scody, your doctor will not consign you to rehab or call the cops.)
posted by griphus at 8:56 AM on September 21, 2011


You took some painkillers once? Something like vicodin? I can't imagine that has ANYTHING to do with your symptoms. More likely you have a cold coming on or you're just tired from sleeping badly while you were in pain.

People take painkillers all the time after dental work or surgery or for headaches. If this was a common thing we'd all know about it and I, for one, have never heard of it until now.
posted by fshgrl at 9:32 AM on September 21, 2011


I can't imagine a one time dance with opiods a few nights ago would ruin your testosterone. I take opioids fairly regularly (mostly prescribed, sometimes not) due to pain and it doesn't usually affect my testosterone levels (not that I can tell by any means).

First, was it a one time thing or weeks? You mention something about 3 days ago. If you took them for a few days/a week your body gets use to them pretty quickly. If it were longer and you abruptly stop, it can make you feel pretty low. That is your body withdrawing and in general, its a shit feeling, but nothing a less than a week would fix.

Don't be googling on the internet, it can only make you more paranoid than you need be.

Now if you just took it once, this really isn't a problem.
Either clarify what you were taking/how long for a bit better understanding, or go see a doctor. A doctor isn't going to get you in trouble, be honest. The worst that can happen is he/she marks you down in your file that you can/are a drug seeker, which is probably very unlikely.
posted by handbanana at 10:09 AM on September 21, 2011


Get a full hormone panel and request "sensitive E2" test. The E2 test is for Estrogen. High estrogen in a man can have the same symptoms of low testosterone. Many things constantly change T to E balance (including seriously worrying about it). Drug and Alcohol changes to these hormones are usually short lived unless the abuse is consistent. Your testicles should make Testosterone daily.
posted by Studiogeek at 10:30 AM on September 21, 2011 [1 favorite]


vicodin?...had very similar symptoms after taking that for surgery-related pain...it will go away, but you might even end up adding 'angry' and 'edgy' to your symptoms first. I'd tell the new girl exactly what you're feeling (well maybe sugar-coat it a bit) and why. explain that you might not be so much fun to be around for a little bit. if it doesn't go away after a week, go see your doctor.
posted by sexyrobot at 3:36 PM on September 21, 2011


I am no doctor, but I'm pretty sure you can't fuck up hormones that way, that quickly.

What opioid, and how much? And what was the pain that you were trying to kill, and did you try other OTC remedies first?
posted by gjc at 8:50 PM on September 21, 2011


Depersonalization and derealization can be precipitated by exposure to chemicals that alter neurotransmitters. Both conditions can persist beyond point where the chemicals are a therapeutic levels in the person's blood stream. Despite all the naysayers in this thread, this is a medically known phenomenon, and it does have treatments.
posted by 517 at 9:41 PM on September 21, 2011


I am a chronic pain sufferer and I have been on opiates for years.I have to take a testosterone supplement as they can indeed reduce testosterone-I would not think that short term (say a few months max) would alter anything but our bodies are complex.

The only way to know is to have your levels checked with your doctor-low testosterone can be fairly damaging to ones health so getting it checked would be wise IMHO
posted by plumberonkarst at 10:32 PM on September 21, 2011


« Older I'm clean, I promise...   |   A Vintage Bicycle Tour Newer »
This thread is closed to new comments.